Fluconazole-induced torsade de pointes

V. N. Tholakanahalli, A. Potti, J. F. Hanley, A. D. Merliss

Research output: Contribution to journalArticle

35 Citations (Scopus)

Abstract

OBJECTIVE: To present a case of fluconazole-associated torsade de pointes (TDP) and discuss fluconazole's role in causing TDP. CASE SUMMARY: A 68-year-old white woman with Candida glabrata isolated from a presacral abscess developed TDP eight days after commencing oral fluconazole. The patient had no other risk factors for TDP, including coronary artery disease, cardiomyopathy, congestive heart failure, and electrolyte abnormalities. There was a temporal association between the initiation of fluconazole and TDP. The TDP resolved when fluconazole was discontinued; however, the patient continued to have premature ventricular contractions and nonsustained ventricular tachycardia (NSVT) until six days after drug cessation. DISCUSSION: Use of the Naranjo probability scale indicates a probable relationship between the use of fluconazole and the development of TDP. The possible mechanism is depression of rapidly activating delayed rectifier potassium currents. In our patient, there was no other etiology identified that could explain QT prolongation or TDP. The complete disappearance of NSVT and premature ventricular contractions followed by normalization of QT interval after the drug was stopped strongly suggests fluconazole as the etiology. CONCLUSIONS: Clinicians should be aware that fluconazole, even at low doses, may Cause prolongation of the QT interval, leading to TDP. Serial electrocardiographic monitoring may be considered when fluconazole is administered in patients who are at risk for ventricular arrhythmias.

Original languageEnglish (US)
Pages (from-to)432-434
Number of pages3
JournalAnnals of Pharmacotherapy
Volume35
Issue number4
StatePublished - 2001
Externally publishedYes

Fingerprint

Torsades de Pointes
Fluconazole
Ventricular Premature Complexes
Ventricular Tachycardia
Candida glabrata
Cardiomyopathies
Pharmaceutical Preparations
Abscess
Electrolytes
Cardiac Arrhythmias
Coronary Artery Disease
Potassium
Heart Failure

Keywords

  • Fluconazole
  • Torsade de pointes

ASJC Scopus subject areas

  • Pharmacology (medical)
  • Pharmacology, Toxicology and Pharmaceutics(all)

Cite this

Tholakanahalli, V. N., Potti, A., Hanley, J. F., & Merliss, A. D. (2001). Fluconazole-induced torsade de pointes. Annals of Pharmacotherapy, 35(4), 432-434.

Fluconazole-induced torsade de pointes. / Tholakanahalli, V. N.; Potti, A.; Hanley, J. F.; Merliss, A. D.

In: Annals of Pharmacotherapy, Vol. 35, No. 4, 2001, p. 432-434.

Research output: Contribution to journalArticle

Tholakanahalli, VN, Potti, A, Hanley, JF & Merliss, AD 2001, 'Fluconazole-induced torsade de pointes', Annals of Pharmacotherapy, vol. 35, no. 4, pp. 432-434.
Tholakanahalli VN, Potti A, Hanley JF, Merliss AD. Fluconazole-induced torsade de pointes. Annals of Pharmacotherapy. 2001;35(4):432-434.
Tholakanahalli, V. N. ; Potti, A. ; Hanley, J. F. ; Merliss, A. D. / Fluconazole-induced torsade de pointes. In: Annals of Pharmacotherapy. 2001 ; Vol. 35, No. 4. pp. 432-434.
@article{8ea813970d2b4dc9b0f2bb4f21c5133f,
title = "Fluconazole-induced torsade de pointes",
abstract = "OBJECTIVE: To present a case of fluconazole-associated torsade de pointes (TDP) and discuss fluconazole's role in causing TDP. CASE SUMMARY: A 68-year-old white woman with Candida glabrata isolated from a presacral abscess developed TDP eight days after commencing oral fluconazole. The patient had no other risk factors for TDP, including coronary artery disease, cardiomyopathy, congestive heart failure, and electrolyte abnormalities. There was a temporal association between the initiation of fluconazole and TDP. The TDP resolved when fluconazole was discontinued; however, the patient continued to have premature ventricular contractions and nonsustained ventricular tachycardia (NSVT) until six days after drug cessation. DISCUSSION: Use of the Naranjo probability scale indicates a probable relationship between the use of fluconazole and the development of TDP. The possible mechanism is depression of rapidly activating delayed rectifier potassium currents. In our patient, there was no other etiology identified that could explain QT prolongation or TDP. The complete disappearance of NSVT and premature ventricular contractions followed by normalization of QT interval after the drug was stopped strongly suggests fluconazole as the etiology. CONCLUSIONS: Clinicians should be aware that fluconazole, even at low doses, may Cause prolongation of the QT interval, leading to TDP. Serial electrocardiographic monitoring may be considered when fluconazole is administered in patients who are at risk for ventricular arrhythmias.",
keywords = "Fluconazole, Torsade de pointes",
author = "Tholakanahalli, {V. N.} and A. Potti and Hanley, {J. F.} and Merliss, {A. D.}",
year = "2001",
language = "English (US)",
volume = "35",
pages = "432--434",
journal = "Annals of Pharmacotherapy",
issn = "1060-0280",
publisher = "Harvey Whitney Books Company",
number = "4",

}

TY - JOUR

T1 - Fluconazole-induced torsade de pointes

AU - Tholakanahalli, V. N.

AU - Potti, A.

AU - Hanley, J. F.

AU - Merliss, A. D.

PY - 2001

Y1 - 2001

N2 - OBJECTIVE: To present a case of fluconazole-associated torsade de pointes (TDP) and discuss fluconazole's role in causing TDP. CASE SUMMARY: A 68-year-old white woman with Candida glabrata isolated from a presacral abscess developed TDP eight days after commencing oral fluconazole. The patient had no other risk factors for TDP, including coronary artery disease, cardiomyopathy, congestive heart failure, and electrolyte abnormalities. There was a temporal association between the initiation of fluconazole and TDP. The TDP resolved when fluconazole was discontinued; however, the patient continued to have premature ventricular contractions and nonsustained ventricular tachycardia (NSVT) until six days after drug cessation. DISCUSSION: Use of the Naranjo probability scale indicates a probable relationship between the use of fluconazole and the development of TDP. The possible mechanism is depression of rapidly activating delayed rectifier potassium currents. In our patient, there was no other etiology identified that could explain QT prolongation or TDP. The complete disappearance of NSVT and premature ventricular contractions followed by normalization of QT interval after the drug was stopped strongly suggests fluconazole as the etiology. CONCLUSIONS: Clinicians should be aware that fluconazole, even at low doses, may Cause prolongation of the QT interval, leading to TDP. Serial electrocardiographic monitoring may be considered when fluconazole is administered in patients who are at risk for ventricular arrhythmias.

AB - OBJECTIVE: To present a case of fluconazole-associated torsade de pointes (TDP) and discuss fluconazole's role in causing TDP. CASE SUMMARY: A 68-year-old white woman with Candida glabrata isolated from a presacral abscess developed TDP eight days after commencing oral fluconazole. The patient had no other risk factors for TDP, including coronary artery disease, cardiomyopathy, congestive heart failure, and electrolyte abnormalities. There was a temporal association between the initiation of fluconazole and TDP. The TDP resolved when fluconazole was discontinued; however, the patient continued to have premature ventricular contractions and nonsustained ventricular tachycardia (NSVT) until six days after drug cessation. DISCUSSION: Use of the Naranjo probability scale indicates a probable relationship between the use of fluconazole and the development of TDP. The possible mechanism is depression of rapidly activating delayed rectifier potassium currents. In our patient, there was no other etiology identified that could explain QT prolongation or TDP. The complete disappearance of NSVT and premature ventricular contractions followed by normalization of QT interval after the drug was stopped strongly suggests fluconazole as the etiology. CONCLUSIONS: Clinicians should be aware that fluconazole, even at low doses, may Cause prolongation of the QT interval, leading to TDP. Serial electrocardiographic monitoring may be considered when fluconazole is administered in patients who are at risk for ventricular arrhythmias.

KW - Fluconazole

KW - Torsade de pointes

UR - http://www.scopus.com/inward/record.url?scp=0035091104&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0035091104&partnerID=8YFLogxK

M3 - Article

C2 - 11302406

AN - SCOPUS:0035091104

VL - 35

SP - 432

EP - 434

JO - Annals of Pharmacotherapy

JF - Annals of Pharmacotherapy

SN - 1060-0280

IS - 4

ER -